• All threads and posts regarding Coronavirus COVID-19 can now be found in our new area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Anti-psychotic prescription - huge shock today!

Jancis

Registered User
Jun 30, 2010
2,567
67
Hampshire
Has anyone ever had a prescription delivered by a Community Psychiatric Nurse of an anti-psychotic drug? Without the patient ever having had a consultation with a Psychiatrist/Psychologist/elderly brain expert or whatever?

The last conversation we (CPN and I) had, was that she thought my relation might benefit from taking an anti-depressant to lift his mood. I specifically expressed my concern about anti-psychotic meds and she said "don't worry - they won't be necessary".

Perhaps I am over-reacting. The prescription is for Aripiprazole 5mg - one tab a day for two weeks. The CPN said it might make him feel nauseous - great.

I know he needs help but I am so frightened that the prescription might be wrong for him. And he likes to relax with a glass of wine and drugs like this are not meant to mix with alcohol.

He is very unhappy and behaving like a person who has psychotic problems but is absolutely aware of everything and has no memory issues. He is depressed because of physical illness and this is making him mentally unwell. In my humble opinion.

Sorry for long post.
 

Grey Lad

Registered User
Sep 12, 2014
5,736
North East Lincs
Has anyone ever had a prescription delivered by a Community Psychiatric Nurse of an anti-psychotic drug? Without the patient ever having had a consultation with a Psychiatrist/Psychologist/elderly brain expert or whatever?

The last conversation we (CPN and I) had, was that she thought my relation might benefit from taking an anti-depressant to lift his mood. I specifically expressed my concern about anti-psychotic meds and she said "don't worry - they won't be necessary".

Perhaps I am over-reacting. The prescription is for Aripiprazole 5mg - one tab a day for two weeks. The CPN said it might make him feel nauseous - great.

I know he needs help but I am so frightened that the prescription might be wrong for him. And he likes to relax with a glass of wine and drugs like this are not meant to mix with alcohol.

He is very unhappy and behaving like a person who has psychotic problems but is absolutely aware of everything and has no memory issues. He is depressed because of physical illness and this is making him mentally unwell. In my humble opinion.

Sorry for long post.
I would strongly advise getting a second opinion on this. Encourage him to stick to the wine until matters are clarified: less of a hangover!!!!
 

Canadian Joanne

Volunteer Moderator
Apr 8, 2005
16,550
66
Toronto, Canada
I would first ask the CPN. It is quite possible that somebody along the way make an error. I know we all think that people in the medical field should not make errors but since we all make errors in our jobs, that is unrealistic. Instead, we have to keep a close eye on things, as you are doing, Jancis.

If the med was not an error, I would ask for an explanation as to why it is considered suitable for your relation. There may well be an explanation. However, that doesn't necessarily give carte blanche. If you don't think it's appropriate, I would ask for an anti-depressant as originally discussed with the CPN.
 

Beate

Registered User
May 21, 2014
12,008
London
I would also be very iffy about anti-psychotics. I know they help some people but in general they are bad for people with dementia and should only be described as a last resort.
 

sistermillicent

Registered User
Jan 30, 2009
2,949
Something is very wrong here, I would definitely ask about this, or at the very least ask how they intend monitoring things. I think you are right to be concerned.
 

Kevinl

Registered User
Aug 24, 2013
4,771
Salford
Who actually prescribed it? There must be a name on the prescription, I'd phone them and ask them what's going on, no one should be prescribing anti psychotics on hearsay evidence from a CPN they should at least see the patient themselves to confirm the position.
K
 

Long-Suffering

Registered User
Jul 6, 2015
425
Hi Jancis,

What kind of psychotic behaviour is your relative demonstrating? It's not clear from your post if he has depression or depression and psychosis. Sometimes Aripiprazole is prescribed for depression rather than actual psychosis (see below).

My mum was briefly on Aripiprazole for her schizophrenia, and although it's usually used for schizophrenics or those with bipolar disorder, it is sometimes used to treat major depression, but not as a first choice by any means. (Mum stopped taking it as it caused muscle tremors in her. She looked like she had Parkinsons while she was on it).

I would definitely ask for a second opinion. First of all, it's often said that anti-psychotics shouldn't be used for dementia patients. Also, if Aripiprazole is used for depression, it's usually used as an extra drug with another anti-depressant, but it can be dangerous if used with certain other types of anti-depressants, so if your relative is taking Aripiprazole with another anti-depressant, you need to check with the doc that they are safe to take together.

Best of luck,

LS
 

Members online

Forum statistics

Threads
115,379
Messages
1,687,822
Members
66,309
Latest member
ItsAllOver